Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 288, NWS Fort Worth, TX

May 12, 2011Comanche County, Hamilton County, Mills County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 12, 2011, 8:09 AM CDT for Comanche County, Hamilton County, Mills County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 8:09 AM CDT (13:09 UTC)
Expired
May 12, 2011, 9:00 AM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Comanche County, TX, Hamilton County, TX, Mills County, TX

The radar

The Dyess AFB radar (KDYX), 118 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS54 KFWD 121309
SVRFWD
TXC093-193-333-121400-
/O.NEW.KFWD.SV.W.0288.110512T1309Z-110512T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
809 AM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COMANCHE COUNTY IN NORTH CENTRAL TEXAS...
  WEST CENTRAL HAMILTON COUNTY IN NORTH CENTRAL TEXAS...
  MILLS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 900 AM CDT

* AT 810 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF MULLIN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULLIN AND GOLDTHWAITE AROUND 815 AM
  GUSTINE AROUND 855 AM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3162 9878 3165 9878 3170 9872 3170 9869
      3174 9869 3195 9847 3167 9822 3135 9870
      3136 9871 3140 9870 3141 9875 3156 9887
TIME...MOT...LOC 1310Z 226DEG 33KT 3155 9873

$$


07/BB
3 follow-up statements
124 
WWUS54 KFWD 121317
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
817 AM CDT THU MAY 12 2011

TXC093-193-333-121400-
/O.CON.KFWD.SV.W.0288.000000T0000Z-110512T1400Z/
HAMILTON TX-MILLS TX-COMANCHE TX-
817 AM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTH CENTRAL COMANCHE...MILLS AND WEST CENTRAL HAMILTON
COUNTIES...

AT 817 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MULLIN...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUSTINE AROUND 855 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3162 9878 3165 9878 3170 9872 3170 9869
      3174 9869 3195 9847 3167 9822 3135 9870
      3136 9871 3140 9870 3141 9875 3156 9887
TIME...MOT...LOC 1317Z 226DEG 33KT 3159 9867

$$
233 
WWUS54 KFWD 121340
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
840 AM CDT THU MAY 12 2011

TXC093-193-333-121400-
/O.CON.KFWD.SV.W.0288.000000T0000Z-110512T1400Z/
HAMILTON TX-MILLS TX-COMANCHE TX-
840 AM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTH CENTRAL COMANCHE...NORTH CENTRAL MILLS AND WEST CENTRAL
HAMILTON COUNTIES...

AT 841 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF GUSTINE TO 17
MILES EAST OF MULLIN...MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GUSTINE AROUND 855 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3147 9858 3154 9867 3159 9872 3162 9874
      3167 9875 3170 9872 3170 9869 3174 9869
      3195 9847 3167 9822 3145 9855
TIME...MOT...LOC 1341Z 226DEG 33KT 3182 9857 3160 9837

$$
901 
WWUS54 KFWD 121357
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
857 AM CDT THU MAY 12 2011

TXC093-193-333-121405-
/O.EXP.KFWD.SV.W.0288.000000T0000Z-110512T1400Z/
HAMILTON TX-MILLS TX-COMANCHE TX-
857 AM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COMANCHE...NORTH
CENTRAL MILLS AND WEST CENTRAL HAMILTON COUNTIES EXPIRES AT 900 AM
CDT...

AT 855 AM CDT THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING 
WEAKENED SLIGHTLY AND WAS JUST BELOW SEVERE LEVELS. WIND GUSTS TO 45 
MPH AND SMALL HAIL REMAIN LIKELY OVER COMANCHE AND HAMILTON COUNTIES 
THROUGH 10 AM...AND THESE STORMS WILL BE MONITORED CLOSELY FOR 
REINTENSIFICATION.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3147 9858 3154 9867 3159 9872 3162 9874
      3167 9875 3170 9872 3170 9869 3174 9869
      3195 9847 3167 9822 3145 9855
TIME...MOT...LOC 1355Z 226DEG 33KT 3191 9846 3169 9826

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:00 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 12, 7:00 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
700 AM CDT THU MAY 12 2011

.AVIATION...
MVFR CEILINGS WILL CONTINUE ACROSS ALL OF THE TAF SITES THROUGH
LATE MORNING. EXPECT SOME SHOWERS TO DEVELOP THROUGH THE MORNING
MAINLY SOUTH OF THE METROPLEX TAF SITES. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY AS LIFT INCREASE NEAR AN ADVANCING DRY
LINE. STORM COVERAGE SHOULD BE LESS THAN WEDNESDAY...SO WILL ONLY
INCLUDE CB IN THE CLOUD GROUP DURING THE AFTERNOON. IT APPEARS
THAT THE BEST CHANCE FOR STORMS WILL BE SOUTH/SOUTHEAST OF THE
METROPLEX TAF SITES IN THE VICINITY OF THE BEST INSTABILITY AND
DEEPEST MOISTURE.

06Z MODELS ARE COMING IN A BIT SLOWER WITH THE COLD FRONT WHICH
MAY RESULT IN A CHANCE OF SHOWERS/STORMS AFTER 06Z. FOR NOW...WILL
HOLD OFF ON MENTIONING THUNDER DURNING THE OVERNIGHT HOURS.

A SOUTH TO SOUTHWEST WIND WILL INCREASE BETWEEN 10 AND 14 KNOTS
LATE THIS MORNING. WIND SPEEDS WILL DECREASE A BIT AFTER SUNSET
BUT REMAIN IN THE 8 TO 12 KNOT RANGE. EXPECT FROPA BETWEEN 7S AND 9Z
AT THE METROPLEX TAF SITES AND IN WACO AROUND 11Z.

79

&&

.UPDATE...
06Z MODEL RUNS ARE COMING IN SLOWER WITH THE COLD FRONT WHICH
SHOULD RESULT IN A SLIGHTLY BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY. WILL SEND OUT A QUICK UPDATE TO RAISE POPS
SLIGHTLY.

NO OTHER MAJOR CHANGES WITH THIS UPDATE.

&&

.PREV DISCUSSION... /ISSUED 252 AM CDT THU MAY 12 2011/
MODELS YESTERDAY DID A POOR JOB OF FORECASTING THE DRY LINE/COLD
FRONT...BRINGING THE DRY LINE TOO FAR EAST AND THE FRONT DOWN TOO
FAST. WITH THE WARM AIR STILL IN PLACE...ROUND TWO OF STRONG
THUNDERSTORMS IS EXPECTED AGAIN FOR TODAY/TONIGHT FOR ALL AREAS
EXCEPT THE FAR WEST. ONCE AGAIN...HAIL AND HIGH WINDS WILL BE THE
MAIN THREAT. MODEL SOUNDINGS SHOW ATMOSPHERE UNCAPPED BEFORE NOON
WITH STEEP MID LEVEL LAPSE RATES AND PLENTY OF CAPE. GFS HAS OVER
4000 JOULES AT DFW BY 1 PM WITH NAM SHOWING 2300. HAVE INCLUDED
SEVERE WORDING AFTER 10 AM THINKING THAT STORMS WILL START FAIRLY
EARLY AGAIN. TONIGHT FRONT FINALLY GETS A GOOD PUSH SOUTHEAST AND
STORMS MOVE OUT OF NORTH TEXAS BEFORE SUNRISE FRIDAY.

ONCE FRONT GETS ON THROUGH...NORTHWEST FLOW AND A FAIRLY COOL/DRY
AIRMASS FOR MAY IS EXPECTED TO REMAIN IN PLACE THROUGH MID WEEK
NEXT WEEK. A COUPLE OF WEAK REINFORCING SHOTS OF COOL AIR WILL
KEEP ANY WARM UP FROM OCCURRING TOO QUICKLY. BY
WEDNESDAY/THURSDAY TIME FRAME SOUTHWEST FLOW ALOFT RETURNS AND
GULF MOISTURE STARTS WORKING BACK NORTH. GFS/ECMWF BOTH SHOW SOME
PRECIP DEVELOPING NEXT THURSDAY AND HAVE ADDED SOME 20 POPS TO
COVER IT. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  85  63  78  58  75 /  20  20   0   0   0
WACO, TX              86  64  80  58  77 /  40  40  10   0   0
PARIS, TX             82  60  74  51  69 /  30  40  10   0   0
DENTON, TX            85  56  77  53  73 /  20  20   0   0   0
MCKINNEY, TX          83  58  77  54  71 /  30  30   0   0   0
DALLAS, TX            86  64  77  58  75 /  30  30   0   0   0
TERRELL, TX           84  63  77  55  73 /  30  40  10   0   0
CORSICANA, TX         85  65  79  58  73 /  40  40  10   0   0
TEMPLE, TX            86  66  81  57  78 /  40  40  10   0   0
MINERAL WELLS, TX     88  54  78  53  75 /  10  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/84
Hazardous weather outlook, May 12, 3:04 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CDT THU MAY 12 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY EAST OF A BOWIE...MINERAL
WELLS...COMANCHE LINE. SOME STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THE THREAT OF SEVERE THUNDERSTORMS
WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT WITH THE PASSAGE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE AFTER 10 AM...GENERALLY EAST OF A
BOWIE...MINERAL WELLS...COMANCHE LINE.

In the hours before

Special weather statement, May 12, 7:59 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
759 AM CDT THU MAY 12 2011

TXZ141-142-121330-
MILLS TX-COMANCHE TX-
759 AM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COMANCHE COUNTY
  MILLS COUNTY

AT 759 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF RICHLAND SPRINGS...MOVING
NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.

PENNY-SIZED HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3160 9881 3162 9878 3166 9877 3170 9872
      3170 9869 3173 9869 3191 9847 3171 9842
      3169 9846 3167 9846 3154 9837 3138 9867
      3152 9893
TIME...MOT...LOC 1259Z 226DEG 33KT 3147 9880

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:09 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, McLennan66 min
May 11, 7:20 PM CDTSpecial Weather StatementFWDLimestone25 min
May 11, 7:29 PM CDTSevere Thunderstorm WarningFWDFreestone, Limestone, Navarro61 min
May 11, 7:37 PM CDTAreal Flood WarningFWDBell3 hr
May 11, 8:13 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas, McLennan62 min
May 11, 8:46 PM CDTFlash Flood WarningFWDBell, Coryell119 min
May 11, 9:32 PM CDTSpecial Weather StatementFWDBell28 min
May 11, 9:35 PM CDTAreal Flood AdvisoryFWDMcLennan115 min
May 11, 9:47 PM CDTSevere Thunderstorm WarningFWDBell, Milam58 min
May 11, 10:27 PM CDTSpecial Weather StatementFWDLimestone33 min
May 11, 11:00 PM CDTSpecial Weather StatementFWDLeon30 min
May 11, 11:02 PM CDTSpecial Weather StatementFWDAnderson28 min
May 11, 11:06 PM CDTSpecial Weather StatementFWDMilam54 min
May 12, 7:59 AM CDTSpecial Weather StatementFWDMills31 min
May 12, 8:06 AM CDTRiver Flood WarningFWDHunt12 hr
May 12, 8:06 AM CDTRiver Flood WarningFWDHunt, Rockwall21 hr
May 12, 9:01 AM CDTSpecial Weather StatementFWDHamilton29 min
May 12, 9:09 AM CDTSpecial Weather StatementFWDLampasas36 min
May 12, 9:18 AM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas57 min
May 12, 9:42 AM CDTSpecial Weather StatementFWDHood, Somervell33 min
May 12, 10:49 AM CDTSpecial Weather StatementFWDMilam26 min
May 12, 10:59 AM CDTAreal Flood AdvisoryFWDBell, Falls, Milam3 hr
May 12, 12:40 PM CDTSpecial Weather StatementFWDFreestone35 min
May 12, 3:38 PM CDTSpecial Weather StatementFWDMontague37 min
May 12, 5:44 PM CDTSpecial Weather StatementFWDCooke31 min
May 12, 6:25 PM CDTSpecial Weather StatementFWDJack35 min
May 12, 6:32 PM CDTSevere Thunderstorm WarningFWDJack, Wise58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.